Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 205, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2002, 4:13 PM CDT for Nicollet County, Sibley County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2002, 4:13 PM CDT (21:13 UTC)
- Expired
- Jul 28, 2002, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Nicollet County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 67 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
707 WUUS53 KMPX 282113 SVRMSP MNC103-143-282200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 412 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIBLEY COUNTY IN CENTRAL MINNESOTA NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 500 PM CDT * AT 412 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 13 MILES SOUTH OF GAYLORD...OR ABOUT 10 MILES WEST OF ST PETER...MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ARLINGTON. GAYLORD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS. LAT...LON 4433 9431 4428 9407 4461 9391 4464 9429 RAH/SEB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM CDT, 43 minutes earlier.
Area forecast discussion, Jul 28, 3:30 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT SUN JUL 28 2002 A SUPER CELL HAS MOVED IN SOUTHWEST MINNESOTA ALONG AN APPARENT BOUNDARY GENERATED BY LAST NIGHTS MCS TO THE SOUTH. VERY UNSTABLE AIR MASS IN PLACE OVER SRN MN AHEAD OF STRONG SHORT WAVE TROUGH NOW OVER THE DAKOTAS. THE MODELS DIFFER ON THE DEVELOPMENT WITH THE RUC FURTHER NORTH WITH ASCENT AND MCS DEVELOPMENT THAN THE ETA. EVEN WITH THE FAST MID LEVEL FLOW THERE IS SOME FLOOD POTENTIAL WITH DIFLUENT THICKNESS FORECAST FOR SERN MN AND SWRN WI. THE FOCUS IS NOT CLEAR NOW...SO THE FORECAST WILL MENTION HEAVY RAIN FOR NOW. THE SEVERE POTENTIAL WILL CONTINUE THROUGH THE EVENING IN THE WARM SECTOR AHEAD OF THE SURFACE LOW...TORNADIC POTENTIAL WILL CONTINUE IN S CENTRAL MN WITH THE BOUNDARY/WARM FRONT. SUBSIDENCE SHOULD FOLLOW THE WAVE AND MONDAY SHOULD BE MOSTLY CLEAR. THE NEXT CHANCE OF SIGNIFICANT RAIN LOOKS LIKE WEDNESDAY WITH A FAIRLY STRONG WRLY WAVE AND GOOD RETURN AHEAD OF THE TROUGH. THE EXTENDED MODELS FORECAST A FAIRLY STRONG FRONT FOR THE WEEKEND SO A CHANCE OF SHOWERS WILL BE MENTIONED SATURDAY AND SUNDAY. .MSP...NONE. SCOTT
In the hours before
Special weather statement, Jul 28, 11:42 AM CDT, 4 hours 31 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-282100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1142 AM CDT SUN JUL 28 2002 ...SEVERE THUNDERSTORMS EXPECTED LATER THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND PART OF CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN... LATER THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE STORMS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL ALONG WITH VERY HEAVY RAIN. IN MINNESOTA THE HIGHEST RISK WILL BE SOUTH OF A CAMBRIDGE...ST CLOUD...WILLMAR LINE. THIS INCLUDES THE TWIN CITIES METRO AREA...AND THE MANKATO AREA. IN WISCONSIN THE HIGHEST RISK WILL BE SOUTH OF AN OSCEOLA...CADOTT LINE. THIS INCLUDES THE EAU CLAIRE AREA. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS INTO NORTHERN WISCONSIN AND MOST OF CENTRAL MINNESOTA LATE THIS AFTERNOON AND TONIGHT. WARM AND HUMID CONDITIONS WILL COMBINE WITH LOW PRESSURE AND STRONG WINDS IN THE UPPER ATMOSPHERE TO PRODUCE FAVORABLE CONDITIONS FOR SEVERE THUNDERSTORMS. SEVERE STORMS ARE EXPECTED TO DEVELOP RAPIDLY OVER SOUTHWEST MINNESOTA THIS AFTERNOON...THEN MOVE ACROSS SOUTHERN AND CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND EVENING...AND THEN REACH CENTRAL WISCONSIN BEFORE MIDNIGHT. EMERGENCY MANAGERS...SPOTTERS...AND THE PUBLIC SHOULD REMAIN ALERT FOR WEATHER DEVELOPMENTS THE AFTERNOON AND EVENING. CWS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:39 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 51 min |
| Jul 28, 4:07 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 38 min |
| Jul 28, 4:17 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 58 min |
| Jul 28, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 32 min |
| Jul 28, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 43 min |
| Jul 28, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 47 min |
| Jul 28, 5:21 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 54 min |
| Jul 28, 5:22 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 38 min |
| Jul 28, 5:41 PM CDT | Tornado Warning | MPX | Nicollet | 34 min |
| Jul 28, 5:43 PM CDT | Flash Flood Warning | MPX | McLeod, Sibley | 2 hr |
| Jul 28, 5:43 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 47 min |
| Jul 28, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 45 min |
| Jul 28, 5:46 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 44 min |
| Jul 28, 5:49 PM CDT | Tornado Warning | MPX | Goodhue | 26 min |
| Jul 28, 6:06 PM CDT | Flash Flood Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 3 hr |
| Jul 28, 6:11 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 49 min |
| Jul 28, 6:23 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 52 min |
| Jul 28, 6:34 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 41 min |
| Jul 28, 6:39 PM CDT | Tornado Warning | MPX | Rice | 36 min |
| Jul 28, 6:50 PM CDT | Tornado Warning | MPX | Goodhue | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.